Colorado, 2024

Debris Flow in Colorado, June 22, 2024

June 22, 2024 · NWS GJT · 1 event in 1 county or zone

Remnant moisture remained to fuel some stronger storms across the region, but flooding was more localized in nature. One particular storm caused a mudslide across Highway 64 at mile marker 65 over Rio Blanco County, 11 miles west-southwest of Meeker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Remnant moisture remained to fuel some stronger storms across the region, but flooding was more localized in nature. One particular storm caused a mudslide across Highway 64 at mile marker 65 over Rio Blanco County, 11 miles west-southwest of Meeker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 22, 10:35 AM MST, 1 hour 55 minutes earlier. Its key messages:

  • Shower and thunderstorm activity will be reduced today compared to Thursday and Friday, mainly impacting higher terrain. The potential for excessive rainfall or severe storms is low.
  • Temperatures return to near normal levels today, climbing to between 5 and 10 degrees above normal from Sunday through the end of next week.
  • Afternoon/evening showers and thunderstorms are expected each day from Sunday to Friday with higher terrain favored. Coverage is expected to be isolated to scattered for all but Thursday when numerous storms are expected.
Area forecast discussion, Jun 22, 10:35 AM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1135 AM MDT Sat Jun 22 2024

.KEY MESSAGES...

- Shower and thunderstorm activity will be reduced today compared
  to Thursday and Friday, mainly impacting higher terrain. The
  potential for excessive rainfall or severe storms is low.

- Temperatures return to near normal levels today, climbing to
  between 5 and 10 degrees above normal from Sunday through the
  end of next week.

- Afternoon/evening showers and thunderstorms are expected each
  day from Sunday to Friday with higher terrain favored.
  Coverage is expected to be isolated to scattered for all but
  Thursday when numerous storms are expected.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 444 AM MDT Sat Jun 22 2024

Subsidence in the wake of a mid-level short wave trough which
moved over the forecast area last evening brought clearing
skies to the north. However, deep moisture to the south and weak
jet divergence sustained isolated showers and a thunderstorm
near the Four Corners early this morning. A more zonal flow
aloft has shifted the subtropical moisture plume to just south
of the CO/NM state line.

For today, HREF guidance indicated ample moisture remains with
precipitable water (PW) levels near an inch across the southern
two-thirds of the forecast area. Early sunshine working on the
deep residual moisture is forecast to yield SBCAPE values of
1000 to 1300 J/Kg today. HREF and model soundings indicated the
highest CAPE will be realized between 16Z and 20Z before mixing
transfers drier air aloft into the lower elevations. This
suggests storms will fire early, becoming less vigorous during
the latter part of the afternoon. Enough shear remains for
multicellular storms early on, but not enough for supercells. As
the day progresses, shear decreases and storms will become
shorter lived as downdrafts increasingly interfere with storm
updrafts. Given PW levels mentioned previously, heavy rain is
possible with stronger cells, though the potential for flooding
is low due to the low potential for long lived organized
storms.

Showers/thunderstorms are expected to diminish early this
evening as diurnal cooling and a lack of upward forcing allow
the atmosphere to stabilize. Fewer showers and thunderstorms are
expected Sunday as the region continues to dry under a shallow
transitory ridge.

Temperatures should return to near normal today as early
sunshine and reduced storm coverage allows for better solar
insolation. By Sunday, temperatures jump by close to 5 degrees
as drying continues.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 444 AM MDT Sat Jun 22 2024

With high pressure to the south and troughing to the north, eastern
Utah and Western Colorado will stay under a dry zonal flow aloft
through the coming week, but residual moisture remains trapped near
the surface with dewpoints generally in the 40's across the region
with light winds. This will lead to skies clearing out each night
allowing diurnal heating the following day to charge the atmosphere
the with cumulus build-ups in the late morning into the early
afternoon turning into isolated to scattered showers and
thunderstorms over the higher terrain through the afternoon into
the early evening before the clouds evaporate under subsidence
overnight and the cycle repeats. Thew ensembles suggest the high
building into a ridge up the Rocky Mountains through mid week with
another deep trough descending into the Pacific Northwest late in
the week. Some of the models and guidance are hinting that another
band of tropical moisture that is just moving into northern Mexico
off the Gulf of Mexico today will work its way around the high or
sneak under it Wednesday into Thursday to bring another surge of
moisture generating widely scattered showers and thunderstorms
across the region Wednesday afternoon favoring the higher terrain
that will linger overnight, spinning up into widespread showers and
thunderstorms Thursday afternoon. Showers will linger overnight in
the mountains becoming widely scattered showers and thunderstorms
again Friday afternoon. Confidence is low due to the wide dispersion
in the solutions on any specifics in the forecast beyond widely
scattered showers and thunderstorms each afternoon favoring the
higher terrain with some days seeing more activity and others less.
Stay tuned for updates to the forecast as we see how the high
pressure to the south develops.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1133 AM MDT Sat Jun 22 2024

Showers and storms are expected to develop over the high terrain
in the next several hours. The coverage is not high enough to
include in the tafs. Brief MVFR conditions and gusty outflow
winds are possible with these showers. They should dissipate
around sunset or shortly after.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...NL
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Jun 22, 3:57 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
457 AM MDT Sat Jun 22 2024

COZ001>014-017>023-UTZ022>025-027>029-231100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
457 AM MDT Sat Jun 22 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low, though
isolated heavy rain producing thunderstorms are possible from late
morning through midafternoon. Showers and thunderstorms will be less
widespread with the mountains favored. Thunderstorms are expected to
dissipate by sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms become more scattered in coverage with a significantly
reduced threat for heavy rain or severe storms. Afternoon/evening
thunderstorms, more isolated in coverage, can be expected Sunday
through Tuesday. Storm coverage increases again for the latter part
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 10:45 AM MST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1145 AM MDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Hail             4 SW La Sal             38.30N 109.23W
06/21/2024  M1.00 Inch       San Juan           UT   CO-OP Observer

&&
Special weather statement, Jun 22, 11:03 AM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1203 PM MDT Sat Jun 22 2024

UTZ025-221830-
Tavaputs Plateau UT-
1203 PM MDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN UINTAH COUNTY
THROUGH 1230 PM MDT...

At 1202 PM MDT, Doppler radar was tracking a strong thunderstorm 43
miles northwest of Fruita, or 52 miles northwest of Grand Junction,
moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3949 10953 3963 10944 3962 10913 3938 10921
TIME...MOT...LOC 1802Z 279DEG 6KT 3955 10937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KJS
Local storm report, Jun 22, 11:30 AM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1230 PM MDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Flash Flood      4 ENE Mexican Hat       37.16N 109.86W
06/21/2024                   San Juan           UT   CO-OP Observer

            Cottonwood wash had major flood, surrounding
            house and filling flood plain. 20,000 cfs on
            San Juan River at Mexican Hat increased
            river level 10 feet, and loosened rafts with
            gear floating downstream.

&&
Local storm report, Jun 22, 11:50 AM MST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1250 PM MDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Flash Flood      7 NE Mexican Hat        37.21N 109.84W
06/21/2024                   San Juan           UT   CO-OP Observer

            Fast moving flood waters covered the road
            for a distance of approximately 540 meters,
            and 1 meter deep.

&&
Local storm report, Jun 22, 11:56 AM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1256 PM MDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Flash Flood      6 NE Mexican Hat        37.18N 109.84W
06/21/2024                   San Juan           UT   CO-OP Observer

            28 people were stranded on San Juan River
            where Lime Creek enters, and eventually
            rescued. Boats and most gear were lost to
            floodwaters. 9000+ cfs at this point at
            Mexican Hat.

&&
Special weather statement, Jun 22, 12:22 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
122 PM MDT Sat Jun 22 2024

COZ002-003-013-221945-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
122 PM MDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RIO BLANCO COUNTY
THROUGH 145 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Meeker, or 41 miles southwest of Craig, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

Locations impacted include...
Meeker.

This includes the following highways...
 Colorado 13 between mile markers 33 and 48.
 Colorado 64 between mile markers 58 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3987 10807 4002 10827 4024 10803 4004 10777
TIME...MOT...LOC 1922Z 231DEG 12KT 4004 10803

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Rio Blanco

When
June 22, 12:30 PM MST to 1:30 PM MST
Where
Rio Blanco County, 10.94 mi WSW of Meeker to 10.78 mi WSW of Meeker
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.973, -108.113

Heavy rain caused a mudslide across Highway 64 at mile marker 65 over Rio Blanco County, 11 miles west-southwest of Meeker.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198351.